Montana, 2012Damaging Winds in Montana, July 28 to 30, 2012
July 28 to 30, 2012 · NWS TFX · 2 events in 1 county or zone
Thunderstorms developed over Blaine County over a few days producing gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Blaine County over a few days producing gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 1:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT SAT JUL 28 2012
.DISCUSSION...
THIS AFTERNOON THROUGH MONDAY EVENING...HOT AND MOSTLY DRY
CONDITIONS CONTINUE ACROSS OUR REGION THIS AFTN AS BROAD HIGH
PRESSURE RIDGE REMAINS PARKED OVER THE NRN/CENTRAL ROCKIES. TWO
AREAS OF MOISTURE...A PACIFIC PLUME ALONG THE HILINE AND US/CAN
BORDER AND A MONSOONAL PLUME OVER SOUTHWEST MT...ARE COMBINING
WITH GOOD INSTABILITY TO SPARK SCATTERED THUNDERSTORMS IN THOSE
AREAS. A FEW OF THE HILINE STORMS HAVE ALREADY REACHED STRONG TO
SEVERE CRITERIA WITH LARGE HAIL REPORTED SHORTLY AFTER 2PM.
CURRENT FORECAST CALLS FOR ADDITIONAL SCATTERED THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA THIS AFTN/EVE...WITH A CHANCE FOR
LATER STORMS TO ALSO BECOME STRONG-TO-SEVERE. SIMILAR TO PAST
SEVERAL DAYS...EXPECT THE STORM ACTIVITY TO DISSIPATE AND/OR MOVE
INTO ERN MT BY MID-TO-LATE EVENING WITH CLEARING SKIES OVERNIGHT.
FORECAST MODELS SHOWING LITTLE CHANGE IN CONDITIONS FOR SUNDAY
WITH CONTINUED HOT TEMPERATURES AND SCATTERED AFTN/EVE STORMS.
MODELS HAVE BEEN CONSISTENT IN SHOWING MAIN AREA OF STORMS BEING
FROM BUTTE/HELENA TO LEWISTOWN...WITH MARKEDLY LESS STORM COVERAGE
FROM GREAT FALLS NORTHWARD TO THE HILINE AS DRIER AIR MOVES
THROUGH THE NRN FLANK OF THE RIDGE. MONDAY LOOKS QUITE A BIT DRIER
ACROSS OUR REGION AS THE RIDGE AXIS IS PROJECTED TO BE RIGHT
THROUGH CENTRAL MT AND THE MONSOONAL MOISTURE PLUME IS DEFLECTED
WELL SOUTHEAST INTO WYOMING. HIGH TEMPERATURES WILL AGAIN REACH
THE LOW 90S TOMORROW AND CLIMB INTO THE MID 90S OVER THE
PLAINS/VALLEYS ON MON. WARANAUSKAS
MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS
PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS
FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES
ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY
AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS
AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS
WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL
SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A
SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM
THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS
DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING
THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN
PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN
SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF
PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR.
AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF
RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE
SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL
AVERAGES BY SATURDAY.
&&
.AVIATION...
UPDATED 1720Z.
MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE
TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE
ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z...
POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER
SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE
EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST
AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH
ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST
LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 56 91 58 95 / 20 10 10 20
CTB 51 86 53 89 / 10 10 10 20
HLN 58 91 59 93 / 30 10 20 10
BZN 51 91 52 93 / 30 20 20 10
WEY 43 83 42 83 / 20 10 10 10
DLN 52 89 53 90 / 20 20 10 10
HVR 55 91 57 95 / 20 0 10 20
LWT 54 87 55 91 / 40 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...LANGLIEB
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 3:08 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT SAT JUL 28 2012
MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
408 AM MDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 1:27 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 28 2012
MTZ009-044-046-048-049-282130-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT-
227 PM MDT SAT JUL 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...NORTHERN TETON
AND SOUTHERN TOOLE COUNTIES UNTIL 330 PM MDT...
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CONRAD...MOVING EAST AT 25 MPH.
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IS POSSIBLE WITH
THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONRAD AND LEDGER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4842 11167 4812 11148 4798 11229 4816 11242
TIME...MOT...LOC 2027Z 250DEG 20KT 4814 11212
GUSTAFSON
Special weather statement, Jul 28, 2:04 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT SAT JUL 28 2012
MTZ011-013-044>046-282145-
CHOUTEAU MT-EASTERN PONDERA MT-HILL MT-LIBERTY MT-TOOLE MT-
304 PM MDT SAT JUL 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PONDERA...
SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL AND EXTREME
NORTHERN CHOUTEAU COUNTIES UNTIL 345 PM MDT...
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF LOTHAIR...OR 23 MILES SOUTHWEST
OF CHESTER...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN LIBERTY COUNTY...
RURAL SOUTHEASTERN TOOLE COUNTY...
RURAL SOUTHERN LIBERTY COUNTY...
RURAL CENTRAL LIBERTY COUNTY...
RURAL SOUTHWESTERN HILL COUNTY...
RURAL NORTHERN CHOUTEAU COUNTY...
LAT...LON 4852 11068 4828 11060 4819 11142 4836 11148
TIME...MOT...LOC 2104Z 257DEG 27KT 4830 11131
SUK
Local storm report, Jul 28, 2:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
309 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 10 S DEVON 48.32N 111.49W
07/28/2012 E0.50 INCH TOOLE MT TRAINED SPOTTER
&&
PNLocal storm report, Jul 28, 2:30 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 13 SSE LOTHAIR 48.31N 111.09W
07/28/2012 E0.50 INCH LIBERTY MT TRAINED SPOTTER
&&
PNLocal storm report, Jul 28, 3:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 12 E LEDGER 48.29N 111.57W
07/28/2012 M1.03 INCH TOOLE MT TRAINED SPOTTER
1.03 INCHES THUNDERSTORM TOTAL RAINFALL. 0.76 INCHES OF
THIS TOTAL FELL IN LESS THAN 20 MINUTES.
&&
PNLocal storm report, Jul 28, 4:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SE HELENA 46.59N 112.00W
07/28/2012 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
PNThunderstorm Wind, Blaine
- When
- July 28, 5:00 PM MST to 5:20 PM MST
- Where
- Blaine County, 11 mi S of Chinook
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.421, -109.230
Thunderstorm outflow winds produced wind gusts to 62KT (71MPH) 11 miles S of Chinook.
Thunderstorm Wind, Blaine
- When
- July 30, 7:00 PM MST to 7:20 PM MST
- Where
- Blaine County, 11 mi S of Chinook
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.421, -109.230
Thunderstorm outflow winds produced wind gusts to 57KT (65MPH) 11 miles S of Chinook.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406156, 406157.